Iowa, 2019

Hail and Damaging Wind in Iowa, April 10, 2019

April 10, 2019 · NWS DMX · 2 events in 2 counties and zones

A large dynamic system was moving into the Plains, tracking northeastward through the Panhandles of Texas and Oklahoma and towards northwest Missouri and southwest Iowa. There were large surface temperature disparities on either side of the warm front, with large portions of Iowa in the mid 30s to mid 40s, and areas down into Missouri quickly up into the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large dynamic system was moving into the Plains, tracking northeastward through the Panhandles of Texas and Oklahoma and towards northwest Missouri and southwest Iowa. There were large surface temperature disparities on either side of the warm front, with large portions of Iowa in the mid 30s to mid 40s, and areas down into Missouri quickly up into the 70s. The 850mb warm front was situated further north into central and northern Iowa, helping boost MUCAPE values in excess of 1000 J/kg. Effective shear, understandable, was better further west and south closer to the low pressure center. While most of the convection was linear and sub-severe in nature, a pair of severe reports were received in separate portions of the state, one each in northern and western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 10, 5:56 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 10, 5:56 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
656 PM CDT Wed Apr 10 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 337 PM CDT Wed Apr 10 2019

Focus will be on the next 24 to 36 hours with the impending large
storm system to impact Iowa continuing tonight through the end of
the week. Continue to see cooler temperatures than previously
expected along the far northern border and warm temperatures into
the south this afternoon. The cooler thermal profile is going to
lead to some issues overnight as precipitation now expected to
potentially be more of a rain/fzra mix in the far northwest around
the Estherville area, with the remainder of the forecast area warm
enough at the surface for just rain showers and thunderstorms.
Limited icing expected on the roads this evening in the far
northwest, with elevated surfaces being mostly impacted from the
icing potential. Although with some icing still possible will issue
a winter weather advisory for Emmet County tonight. Otherwise
remainder of the forecast area to see rain with no icing potential.
Limited icing even in Emmet County after 06z with temperatures
slowly warming some toward morning as warmer air moves in. Winds to
remain strong overnight and will continue the wind advisory across
much of the forecast area. Thunderstorm potential to increase
tonight as the surface low lifts northeastward into northeastern KS
and far NW MO late tonight. Another vort max to lift through eastern
NE/western IA this evening into late tonight, which should allow
some storms to fire in eastern NE this evening and lift through
western/northern portions of the forecast area late tonight. While
storms will remain elevated, there will be enough elevated CAPE and
cool thermal profiles that some severe hail potential remains in
place. Otherwise precipitation to move through Thursday morning with
gusty winds continuing. Focus then shifts to the warm front lifting
north through the forecast area Thursday and the attendant dryline
lifting northward and overtaking the warm front toward the afternoon
hours. As the low lifts northeastward toward the Omaha area by mid-
day and then into NW Iowa by late afternoon/early evening the warm
front will lift through southern/central Iowa and be in the vicinity
of I-80 to Hwy 30 from 18z to 21z Thursday. Some clearing will be
possible with the dry slot lifting into the south central and
central Iowa through the afternoon. As this lifts north, storms
could fire on the nose of the dry slot and in the vicinity of the
surface warm front. Winds north of the front to be out of the east
and strong southerly winds south of the front. This will provide
strong low level shear and also have strong deep layer shear in
place around 60+kts aloft. O-3km CAPE and SRH potential increasing
to around 150-200 J/Kg and 200-400 m2/s2 respectively in vicinity of
the boundary. With some clearing could also have MUCAPE values in
the 500-1000 J/kg range. This will represent a conditional threat,
but the potential for strong to severe storms is apparent along the
boundary through the afternoon hours Thursday. Shear profile and
hodographs suggest a small window for low-topped supercell
tornadoes. Any activity will also present a threat of severe wind
gusts given the strong flow aloft with 850mb winds in the 50-60kt
range. Therefore have increased pops in the far east through the
afternoon hours and also started messaging this potential. Still
somewhat conditional given the Marginal threat for severe weather
from SPC. The main threat area will be through the afternoon along
and east of I-35 and along and south of Hwy 20 roughly.

Into Thursday evening, some precipitation potential still exists
with thunder potential waning through the overnight as colder air
moves in. Therefore expect some snow to mix in on the backside with
some very light accumulations less than an inch possible in the far
northwest. Little or no accumulations elsewhere.

Only other change in the near term was to extend the wind advisory
across the south and through Thursday afternoon with mixing in the
dry slot.

Little changes in the extended from the previous forecast with
colder conditions remaining Friday and some small chances for
precipitation Saturday night into Sunday and again toward the middle
of next week. Temperatures to remain cooler into the weekend and
moderate into next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 656 PM CDT Wed Apr 10 2019

Many concerns over the next 24 hours including wind; convection
yet west of I35 heading toward KFOD,KMCW, and KALO sites 04z
through 13z. Possible band of weak convection nearing KDSM by 10z
moving northeast. Along the occlusion quickly flaring northeast
mid to late morning through afternoon; potential for line of svr
low topped convection from around 17z through 23z moving quickly
northeast at 45 to 50 mph with immediate transition following the
storms over the south and east to possible dry slot strong
southwest winds aft 20z. Though confidence increasing; timing and
exact details will likely need adjustments. Rapidly changing
conditions expected most of Thursday. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT Thursday for IAZ044>050-057>062-
070>075-081>086.

Wind Advisory until 1 PM CDT Thursday for IAZ004>007-015>017-
023>028-033>039.

Winter Weather Advisory until 7 AM CDT Thursday for IAZ004.

Wind Advisory from 10 AM to 7 PM CDT Thursday for IAZ092>097.

&&

DISCUSSION...Beerends
AVIATION...REV
Hazardous weather outlook, Apr 10, 3:12 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
412 PM CDT Wed Apr 10 2019

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-112115-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-
412 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin and the Cedar
River basin.

A Wind Advisory is in effect this afternoon through much of
Thursday.

Thunderstorms are expected this evening through tonight,
especially west of Interstate 35. A few storms may be strong to
severe, with hail the main threat.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms will be possible during the afternoon
primarily in south-central and eastern areas, with primary
threats of a few tornadoes and damaging winds.

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin and the Cedar
River basin.

A Wind Advisory is in effect through Thursday afternoon. Strong
non-thunderstorm winds will into Friday as well.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Rainfall reports
will be appreciated.

IAZ004-112115-
Emmet-
412 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin.

A Wind Advisory is in effect this afternoon through much of
Thursday.

Thunderstorms are expected this evening through tonight,
especially west of Interstate 35. A few storms may be strong to
severe, with hail the main threat.

Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

Thunderstorms are expected this evening through tonight. A few
storms may be strong, with hail the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin.

A Wind Advisory is in effect through Thursday afternoon. Strong
non-thunderstorm winds will into Friday as well.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Rainfall reports
will be appreciated.

IAZ092>097-112115-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
412 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected this evening through tonight,
especially west of Interstate 35. A few storms may be strong to
severe, with hail the main threat.

Winds of 20 to 30 mph, with gusts to 35 mph will continue this
evening and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms will be possible during the afternoon,
with primary threats of a few tornadoes and damaging winds.

A Wind Advisory is in effect Thursday mid-morning and through the
afternoon. Strong non- thunderstorm winds will into Friday as
well.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed, however, there is a
chance spotter activation will be needed Wednesday afternoon and
evening southwest and west.

CURTIS

In the hours before

Special weather statement, Apr 10, 8:58 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
958 PM CDT Wed Apr 10 2019

IAZ004>007-015>017-023>027-033>035-110500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge
958 PM CDT Wed Apr 10 2019

...Thunderstorms With Small Hail Possible...

An area of showers and thunderstorms is developing across the
region this evening and moving rapidly northeast toward northern
Iowa. Some of the storms may produce pea to nickel sized hail as
they move northeast. Strong gusty winds are already in place over
much of the area. In some of the heavier showers, winds may
briefly gust to 50 to 55 mph. Persons traveling about the area
tonight should be aware of the strong winds and potential for
brief bouts of small hail.

REV

The radar

The Des Moines radar (KDMX), 153 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
April 10, 10:10 PM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.100, -93.600

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Cass

When
April 10, 10:30 PM CST
Where
Cass County, 0.52 mi W of Lewis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -95.090

Trained spotter reported wind gusts to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815847, 815848.